Methadone Taper | Tapering off Methadone

Methadone is one of the most frequently prescribed medications for opioid substance use disorders. The drug is usually used for detox purposes, lessening a patient’s dependence on powerful opioids while easing or purging withdrawal symptoms. Methadone use is intended to be the preferred alternative to quitting opioid use outright, which is fraught with dangers and complications.

Though methadone is administered for the treatment of many opioids, its application for the cessation of heroin use is perhaps the most common. Methadone stays in the system longer than heroin, meaning it satisfies cravings and eases withdrawal symptoms. However, some who have gone through both heroin and methadone withdrawal have described methadone withdrawals as worse than ones associated with heroin. This is likely due to the fact that a withdrawal on methadone is extensive — sometimes lasting longer than a few months.

In addition, methadone use has fatal potential. Several thousand overdose deaths result from methadone misuse every single year. It is for this reason that researchers developed Suboxone, another opioid recovery medicine, in the early 2000s. Suboxone functions in mostly the same way as methadone with a few key differences. The medicine combines the ingredients buprenorphine and naloxone. Buprenorphine is used to bind to opioid receptors in the brain and limit withdrawals. Naloxone, on the other hand, prevents misuse by triggering withdrawal-like symptoms whenever the medicine is not used as directed. Otherwise, it remains dormant. Both Suboxone and methadone are effective in treatment, but Suboxone is thought to be up to six times safer than methadone. Perhaps the reason methadone is still used at all is because it is harder to get and easier to track — meaning physicians can closely monitor a patient’s progress compared to the more loosely prescribed Suboxone.

Rehabilitation centers oversee methadone as part of tapering programs nationwide. A methadone taper plan entails a slow and steady reduction of methadone, eventually leading to the termination of the drug entirely. The fact that this process is gradual and incremental is no mistake: quitting methadone outright can have potentially fatal consequences. Even when the result isn’t life-threatening, withdrawals can be excruciating. Any means to avoid such an episode is often the desired approach for physicians and patients alike.

A methadone taper is the first step to overcoming dependence. With an effective methadone taper plan in place, those struggling with methadone dependence can work toward their respective goals for recovery.

Methadone Taper | Tapering Off Methadone
When someone mentions a methadone taper, they could be referring to two different concepts. For one, individuals may be pointing to an opioid taper that is using methadone as the actual tapering tool. This is used for those with a dependence on other opioids, and is not the definition used here. In this context, tapering off methadone means weaning off of methadone itself. Long-term methadone usage meant to counteract opioid addiction can lead to addiction in its own right. Tapering may be the only solution.Tapering off methadone is the antithesis to methadone withdrawal. Still, it is beneficial to recognize the destructive nature of such withdrawals to better understand why tapering is the preferred method. The indicators of methadone withdrawal range in type and intensity:
  • Flu-like symptoms: A patient’s nose may run and their eyes may water profusely. The withdrawal will look like a common cold to any outside observers.
  • Insomnia: Lack of proper sleep is common during withdrawals, especially during the first few days and weeks.
  • Joint pain: Aching and throbbing pain can occur throughout the body. As a result, the extremities may feel weaker than usual.
  • Sweating: The nervous system will attempt to regulate the body’s temperature, sometimes resulting in bouts of sweating.
  • Nausea: This is the symptom that most people associate with a withdrawal, as nausea and even vomiting are common during tapering and detox.
  • Cramping: Patients may exhibit varying degrees of abdominal pain. This may be the cause of constipation, too.
  • Convulsions: Expect one’s body to make jerky, erratic movements of its own accord.
  • Depression: There is the possibility of onset psychological consequences during the tapering process. Depression, anxiety, panic attacks, depersonalization and self-doubt may appear. These symptoms occur in the mid-to-late stages of withdrawal.
A methadone taper should only be done in a clinical setting. Seeing as the medicine isn’t readily available otherwise, this actually may the only way to do so effectively, if not at all. In general, the slower the taper the more chance it has to be successful. While each person will react differently depending on their history of methadone use, there is a model process to tapering off methadone. It is not recommended to taper faster than 5 mg of methadone per week. Many methadone taper plans will call for a dose reduction of 10 percent every two weeks. A taper may end once a patient reaches 2 mg doses so that they can avoid opioid cravings. However, some patients are able to achieve complete recovery from both their previous opioid-of-choice as well as methadone. A concerted effort on the part of the individual and their support system of friends, family and medical staff can help ensure this joyful outcome.

A safe methadone taper is possible with the right treatment provider. If you’re interested in tapering from methadone as part of a complete rehab program, consider care at The Recovery Village. Our experienced professionals make the withdrawal process as safe and comfortable as possible. Reach out to an intake coordinator at   352.771.2700 today to get started. 

Methadone Taper | Tapering off Methadone
How Would You Rate This Page?
Methadone Taper | Tapering off Methadone was last modified: December 1st, 2017 by The Recovery Village